Advertisement

Hyperthyroid Tremor

  • Roongroj Bhidayasiri
  • Daniel Tarsy
Chapter
Part of the Current Clinical Neurology book series (CCNEU)

Abstract

Normal individuals have a low amplitude and high-frequency physiologic postural tremor of the hands that is usually not visible under ordinary circumstances. There are numerous factors which may increase the amplitude of physiologic tremor, many of which are related to increased sympathetic activity. Drugs which increase tremor by elevating adrenergic activity include beta-adrenergic agonists such as isoproterenol and epinephrine, terbutaline, amphetamines, norepinephrine reuptake inhibitors, tricyclic antidepressants, levodopa, and xanthines such as theophylline and caffeine. Anxiety, fright, excitement, muscle fatigue, hypoglycemia, alcohol and opioid withdrawal, thyrotoxicosis, and pheochromocytoma also enhance adrenergic activity. There are several other drugs and toxins which increase physiologic tremor by uncertain mechanisms such as lithium, corticosteroids, sodium valproate, amiodarone, mercury, lead, and arsenic.

Keywords

Sympathetic Activity Muscle Fatigue Scalp Hair Motor Finding Sodium Valproate 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Supplementary material

Hyperthyroid tremor.mp4 (MP4 8,689KB)

The patient displays an irregular high-frequency, low-amplitude tremor of the hands involving left more than right side.

References

  1. 1.
    Jankovic J, Fahn S. Physiologic and pathologic tremors. Diagnosis, mechanism, and management. Ann Intern Med. 1980;93:460–5.PubMedCrossRefGoogle Scholar
  2. 2.
    Duyff RF, den Bosch Van, Laman DM, et al. Neuromuscular findings in thyroid dysfunction: a prospective clinical and electrodiagnostic study. J Neurol Neurosurg Psychiatry. 2000;68:750–5.PubMedCentralPubMedCrossRefGoogle Scholar
  3. 3.
    Henderson JM, Portmann L, Van Melle G, et al. Propranolol as an adjunct therapy for hyperthyroid tremor. Eur Neurol. 1997;37:182–5.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  • Roongroj Bhidayasiri
    • 1
    • 2
  • Daniel Tarsy
    • 3
  1. 1.Chulalongkorn Center of Excellence on Parkinson’s Disease and Related DisordersChulalongkorn University HospitalBangkokThailand
  2. 2.Department of NeurologyDavid Geffen School of Medicine at UCLALos AngelesUSA
  3. 3.Department of NeurologyHarvard Medical School Beth Israel Deaconess Medical CenterBostonUSA

Personalised recommendations